Alert archive / Kansas / Special Weather Statements in 2019

Special Weather Statement, NWS Dodge City, KS

May 18, 2019Pratt County, Kansas

NWS Dodge City, KS issued this special weather statement at May 18, 2019, 1:21 PM CDT for Pratt County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2019, 1:21 PM CDT (18:21 UTC)
Expired
May 18, 2019, 2:00 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS

County Pratt County, KS

The radar

The Wichita radar (KICT), 97 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2065 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WWUS83 KDDC 181821
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
121 PM CDT Sat May 18 2019
 
KSZ066-081-181900-
Pratt KS-Stafford KS-
121 PM CDT Sat May 18 2019

...SPECIAL WEATHER STATEMENT...

At 120 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cairo, moving northeast at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Preston, Cairo, Neola and Zenith. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3747 9856 3747 9859 3755 9875 3796 9848
      3783 9847 3782 9846 3757 9846
TIME...MOT...LOC 1820Z 213DEG 29KT 3757 9861 

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 18, 1:04 PM CDT, 17 minutes earlier.

Area forecast discussion, May 18, 1:04 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
104 PM CDT Sat May 18 2019

...Updated for aviation discussion...

.SHORT TERM...(Tonight through Saturday evening)
Issued at 1146 PM CDT Fri May 17 2019

Severe storms exiting the CWA to the east and northeast with a
weak line of rain showers pushing across the northern tier of
counties associated with the frontal boundary quickly pushing
across the area for the first couple of early morning hours.
Improving skies and weak westerly winds will turn more easterly
through the morning with return moist flow pushing across the
region. Morning low temperatures will be in the upper 40s and 50s
for the CWA in wake of the aforementioned cold front with
afternoon highs pushing only into the 70s for the CWA with
possible 80 for areas along the Oklahoma border.

Another round of severe weather is expected Saturday afternoon and
evening in a slight risk mostly for eastern counties east of HWY
283 and into central and south central Kansas. This is associated
with the upper level trough pushing across the area. Surface based
storms are expected to development in the middle of the afternoon
with decent forcing associated with the aforementioned trough and
frontal boundary now stationary across much of the state allowing
for initiation to occur more easily with no cap to punch through
as seen with Friday evening's storms. With sufficient low level
moisture and instability, the environment looks to be quite
conducive to nicely organized updrafts to support the growth of
large hail and destructive wind gusts. A few tornadoes could still
be possible with the threat coupled with backed winds along the
front and the warm sector to allow for discrete cells to develop
and produce the phenomena.

Severe threat should come to an end late in the evening before
midnight with improving conditions overnight into Sunday morning
as induced upper level ridging extending out of the Rockies into
the high plains ahead of the next upper level disturbance making
its way across the four corner region. This looks to impact the
area for the start of the new week in the long term for Monday and
Tuesday with flooding being the biggest threat along with some
severe weather as well and will be looked into more in depth in
the long term forecast. Morning low temperatures Sunday morning
with start again quite chilly in the 40s to low 50s allowing for a
quiet and much more mild Sunday to end the weekend before more
active weather for the next work week.

.LONG TERM...(Sunday through Friday)
Issued at 131 AM CDT Sat May 18 2019

A mild and quiet Sunday is in store under induced upper level
ridging and weak surface high pressure across the CWA. A chilly
start in the 40s with afternoon high temperatures only reaching
the upper 60s to mid 70s north to south across the area. Changes
come for Monday as the first impulse along the upper level pattern
breaks down the aforementioned ridge bringing in ample rain
showers and thunderstorms with a 15% hatch across the CWA for
severe weather with flooding a major concern. QPF models show 3-4
inches for eastern counties and 1-3 inches for points westward,
diminishing the further towards the Colorado state line. Models
seem to be pretty consistent on the amounts and with each other
for each new run and looks to be quite a flooding event heading
through mid week Tuesday and Wednesday as well. Monday looks to be
the best for severe weather in the warmer sector of the first
pulse of energy across the CWA with others being in the more
stable air through mid week. Temperature wise, morning lows will
start in the upper 40s and 50s with afternoon highs only in the
60s to low 70s for Monday and Tuesday.

Another break from the active weather pattern looks to be in store
for Wednesday to allow for some drying out under another induced
upper level ridge pushing quickly across the area with afternoon
highs allowing to reach into the upper 70s to low 80s and ample
sunshine. More rounds of rain showers and thunderstorms look to
occur to end the work week for Thursday and Friday with severe
weather still a possibility but hard to determine coverage and
hazards this far out in the long term forecast, but stay tuned for
the updates over the course of the next few days. Temperatures
will be more mild and seasonable with lows in the 50s and highs
into the 70s and 80s through the end of the week with southeast
low level flow to help aid in convective activity as mentioned
above. A quieter pattern looks to start the weekend off as ridging
looks to settle in across the Rockies and high plains.

To conclude, the main concern for the long term looks to be with
flooding early in the week with severe weather possible,
especially for Monday as the main target for those hazards. More
rounds of showers and thunderstorms to end the week with quiet
breaks for Wednesday and heading into the next week. Forecasts are
subject to change, so stay tuned for updates throughout the week
as events come closer to occurrence.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 101 PM CDT Sat May 18 2019

An upper level disturbance will pass across western Kansasthis
afternoon and evening, with a good chance of thunderstorms
developing after 20z and continuing through 03z. The storms will
start later (00z) and linger until 05z at KHYS. The storms at
KGCK/KDDC could be severe with hail and strong winds. Outside of
thunderstorms excpect VFR conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  79  48  72  50 /  40  40   0  30
GCK  76  45  71  49 /  50  60   0  40
EHA  75  44  75  53 /  10  10  10  40
LBL  77  46  75  54 /  30  30   0  40
HYS  77  48  69  45 /  40  60   0  10
P28  79  52  74  53 /  70  50   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Finch
Hazardous weather outlook, May 18, 2:18 AM CDT, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
218 AM CDT Sat May 18 2019

KSZ030-031-043>046-061>066-074>081-084>090-190730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
218 AM CDT Sat May 18 2019 /118 AM MDT Sat May 18 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Another round of severe weather expected for Saturday afternoon
and evening as the atmosphere looks to have ample time to recover
from Friday's storms. The slight risk extends across much of the
CWA east of a line along HWY 83 with the right ingredients to have
similar impacts as before with large hail, destructive winds, and
a few tornadoes possible, especially for eastern counties being
the bullseye of impact for central and south central Kansas east
of HWY 183. Any severe storms should exit the area to the east and
northeast by 10PM CDT.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Severe thunderstorm: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Multiple rounds of rain showers and thunderstorms will occur over
the next week with Monday being the highlight for severe weather
for the first impulse across the high plains. All forms of severe
weather look to be possible to include a few tornadoes as the next
system makes its way across the western United States into the
Great Plain region. Flooding will also be a high concern for
Monday and Tuesday as rain amounts look to reach 3-4 inches for
counties east of HWY 183 and 1-3 inches for points westward.
Moderate flooding risk is likely for these areas of 3-4 inches in
the same parts that were recently impacted the past couple of
weeks with not much expected to see a flash flood scenario to
take place. Stay tuned for updates and possible watches and
warning to be issued over the weekend for these first couple of
days of the new work week.

Days 2-7 Hazards
----------------
* Sunday
  - None

* Monday
  - Lightning: Significant risk
  - Severe thunderstorm: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - None

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for points east of Highway 83
after 2PM CDT for Saturday afternoon and evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 18, 12:18 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1218 PM CDT Sat May 18 2019

KSZ081-090-181815-
Pratt KS-Barber KS-
1218 PM CDT Sat May 18 2019

...SPECIAL WEATHER STATEMENT...

At 1218 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Lodge, moving northeast at 25 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Medicine Lodge, Sawyer, Isabel and Cairo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3715 9862 3724 9883 3774 9855 3770 9846
      3739 9846 3738 9843
TIME...MOT...LOC 1718Z 209DEG 23KT 3731 9866

TURNER
Special weather statement, May 18, 1:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
121 PM CDT Sat May 18 2019

KSZ066-081-181900-
Pratt KS-Stafford KS-
121 PM CDT Sat May 18 2019

...SPECIAL WEATHER STATEMENT...

At 120 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cairo, moving northeast at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Preston, Cairo, Neola and Zenith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3747 9856 3747 9859 3755 9875 3796 9848
      3783 9847 3782 9846 3757 9846
TIME...MOT...LOC 1820Z 213DEG 29KT 3757 9861

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:13 PM CDTSpecial Weather StatementDDCMeade47 min
May 17, 7:13 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Lane, Ness47 min
May 17, 7:19 PM CDTSevere Thunderstorm WarningDDCMeade, Seward56 min
May 17, 7:41 PM CDTTornado Warning Tornado observedDDCMeade34 min
May 17, 7:51 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman, Lane, Ness54 min
May 17, 7:57 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade48 min
May 17, 8:28 PM CDTTornado WarningDDCHodgeman32 min
May 17, 8:37 PM CDTTornado WarningDDCClark, Ford, Gray, Meade38 min
May 17, 8:48 PM CDTTornado Warning Tornado observedDDCClark, Ford, Meade42 min
May 17, 8:52 PM CDTTornado WarningDDCHodgeman, Ness23 min
May 17, 9:07 PM CDTSevere Thunderstorm WarningDDCEllis, Hodgeman, Ness, Pawnee, Rush, Trego40 min
May 17, 9:12 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCEdwards, Ford33 min
May 17, 9:27 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush31 min
May 17, 9:36 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCEdwards, Ford, Kiowa24 min
May 17, 9:55 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCEdwards, Pawnee, Stafford50 min
May 17, 10:37 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCEdwards, Pawnee, Stafford38 min
May 17, 10:51 PM CDTSpecial Weather StatementDDCTrego54 min
May 17, 11:20 PM CDTTornado WarningDDCStafford25 min
May 17, 11:34 PM CDTSpecial Weather StatementDDCStafford41 min
May 17, 11:37 PM CDTSpecial Weather StatementDDCNess38 min
May 17, 11:59 PM CDTSevere Thunderstorm WarningDDCStafford16 min
May 18, 12:02 AM CDTSpecial Weather StatementDDCEllis, Rush43 min
May 18, 12:39 AM CDTSpecial Weather StatementDDCStafford36 min
May 18, 12:18 PM CDTSpecial Weather StatementDDCBarber57 min
May 18, 2:58 PM CDTSpecial Weather StatementDDCHamilton, Morton, Stanton, Stevens47 min
May 18, 3:58 PM CDTSpecial Weather StatementDDCGrant, Hamilton, Stevens32 min
May 18, 4:14 PM CDTSpecial Weather StatementDDCKiowa61 min
May 18, 4:18 PM CDTSpecial Weather StatementDDCGray27 min
May 18, 4:32 PM CDTSpecial Weather StatementDDCGrant, Hamilton, Haskell, Kearny, Seward43 min
May 18, 4:41 PM CDTSpecial Weather StatementDDCLane, Scott34 min
May 18, 4:52 PM CDTSpecial Weather StatementDDCGray, Haskell, Meade53 min
May 18, 4:56 PM CDTSevere Thunderstorm WarningDDCGray, Meade49 min
May 18, 5:02 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward43 min
May 18, 5:04 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford19 min
May 18, 5:14 PM CDTSpecial Weather StatementDDCKearny46 min
May 18, 5:16 PM CDTSpecial Weather StatementDDCLane, Scott44 min
May 18, 5:28 PM CDTSevere Thunderstorm WarningDDCMeade47 min
May 18, 5:39 PM CDTSevere Thunderstorm WarningDDCClark, Finney, Ford, Gray, Hodgeman, Meade51 min
May 18, 5:47 PM CDTSpecial Weather StatementDDCLane28 min
May 18, 5:56 PM CDTSevere Thunderstorm WarningDDCFinney, Lane49 min
May 18, 6:05 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman55 min
May 18, 6:08 PM CDTSevere Thunderstorm WarningDDCClark, Meade52 min
May 18, 6:21 PM CDTSpecial Weather StatementDDCPratt54 min
May 18, 6:40 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt, Stafford50 min
May 18, 6:49 PM CDTSpecial Weather StatementDDCFinney, Hodgeman, Lane, Ness, Scott56 min
May 18, 6:53 PM CDTSpecial Weather StatementDDCClark, Comanche, Edwards, Ford, Gray, Kiowa and 1 more52 min

Nearby

Special Weather Statements in Kansas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.